Of the drugs used for depression, tricyclic antidepressants may be associated with erectile problems and other drugs may be substituted to prevent this complication. Currently available substitutes include bupropion, nefazodone, and trazodone. The selective serotonin reuptake inhibitors (eg, fluoxetine, sertraline, paroxetine, citalopram) can also cause difficulties with ED, but they might also have other significant sexual side effects, including decreased libido and anorgasmia.
One study examined the role of testosterone supplementation in hypogonadal men with ED. These men were considered nonresponders to sildenafil, and their erections were monitored by assessing nocturnal penile tumescence (NPT). After these men were given testosterone transdermally for 6 months, the number of NPTs increased, as did the maximum rigidity with sildenafil. [18] This study suggests that a certain level of testosterone may be necessary for PDE5 inhibitors to function properly.
Melanocortin receptor agonists were found to induce erections serendipitously. A study investigating the dermatologic use of Melanotan-II (MT-II) was found to generate erections unexpectedly leading to the development of MTII derivatives for ED treatment (120). MT-II was initially used to induce pigment changes in the skin for artificial tanning but has been suspected to induce melanoma, however (121).
Alteration of NO levels is the focus of several approaches to the treatment of ED. Inhibitors of phosphodiesterase, which primarily hydrolyze cGMP type 5, provided the basis for the development of the PDE5 inhibitors. Chen et al administered oral L-arginine and reported subjective improvement in 50 men with ED. [14] These supplements are readily available commercially. Reported adverse effects include nausea, diarrhea, headache, flushing, numbness, and hypotension.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is sage, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×